Today I learned a new word through someone with a similar problem. A problem I learned is actually much more common than I had imagined. It’s more than likely that you have experienced Vasovagal Syncope just like me at some point in your life. I’m willing to bet my story will have some very similar details to yours.
Syncope stands for fainting or loss of consciousness and is an extremely common symptom. Vasovagal Syncope occurs when the vagus nerve, located in your brain, is triggered with an unwell feeling. Typically there is a very specific trigger for the response. Mine has always been the syringe and even more so, its use. The reaction causes a decrease in blood pressure that slows the flow of blood to the brain that leads meto confusion and blackout.
Whenever a needle or a situation involving a needle was presented I immediately would feel uncomfortable. As that discomfort worsenes I would begin to feel a chilly sweat, my ears would start to ring and then I would become fuzzy and confused. At this point the tunnel would close in on my vision and I would pass out. Upon waking back up I will begin to sweat over my entire body and then I’ll slowly regain color while fighting off the urge to shiver.
Almost every time I lose consciousness I have a vivid dream that always makes the experience seem like a few minutes instead of only a few seconds. Even with some preparation before hand I haven’t been able to remember the details of my dreams after loosing consciousness but they always seem to be relevant to the current events.
The only real danger to a vasovagal response is passing out and falling into something harmful. In some rare cases if the person doesn’t fall flat and their head stays elevated its possible for a seizure to occur due to the bloods inability to return to the brain.
Now that I have an understanding of whats exactly happing to me I also have some precautions to take when I know I’m going to be in a situation that warrants an episode. There are some things we should and should not do to dodge the response altogether.
Do Not: Relax your body. Move your arms and legs and tighten your muscles to keep blood pumping.
Do: Increase your consumption of salts and beverages high in electrolytes
Do Not: Take any medications that could lower your blood pressure.
Do: Lay down and raise your legs as soon as you feel the warning signs of a vasovagal response. Laying down and raising your legs can ward off the experience almost %100 of the time. This is incredible news.
So the next time I visit the dentist and he reaches for the novacaine I’m going to ask that he tilts the chair further back so that my legs are raised. This will hopefully help me prevent loosing consciousness along with making sure that I am properly hydrated. Now 28, I can honeslty say that hoping you will just “grow out” of your Vasovascular response is not the best way to prevent future episodes. I wish I knew all of this information years ago. The funny thing is this all started with a new word. "Vasovagal"
I have been lucky enough to remain very healthy. I haven’t experienced needles frequently enough to overcome the episodes by exposure but if your trigger is something you have access to more often some treatments have been successful by exposing you to your trigger over and over until the response is no longer present. If your response is really frequent and your unable to control it there are some outlets for perscription drugs that have reported positive success as well. Consult your doctor for advice.
This is simply an account of my experiences and discoveries.